Phentermine may lead to mucus development in the throat or worsen it.
Are you feeling throat pain, throat tightness, sore throat, or mucous in the throat after starting your phentermine prescription? Because there is indeed a link between your throat complaints and phentermine.
Phentermine messes with the sympathetic nervous system, which influences many of the body systems and organs, such as the lungs, immune system, and saliva production. This is the same reason why allergy, flu-like symptoms, cough, and sore throat are some of the expected side effects of this anti-obesity treatment.
In this article, I will discuss the effect of phentermine on your oral health, especially your throat and mouth.
So, keep reading to find out the details.
Does phentermine affect the throat? (why the mucus?)
Yes, phentermine therapy is associated with causing some throat-related symptoms.
It may cause pain and irritation of the throat (sore throat), bronchitis, cough, or swelling of lymph nodes of the neck.
(Lymph nodes may swell due to an allergic reaction to phentermine.)
I will discuss these side effects in more detail in the coming section. But for this one, my main focus will be on how it may chronically affect the throat and may lead to bronchitis.
Bronchitis is one of the side effects of phentermine use which may affect the throat and mucus production.
Basically, it is an infection of the airways in the lungs, known as ‘bronchi.’
The affected bronchi become irritated and inflamed and may produce more mucus than normal.
Thus, bronchitis may manifest itself mainly in the form of coughing that may also bring up a yellow-grey mucus known as phlegm because your body is trying to push the mucous out of your lungs. Other symptoms may include a sore throat and wheezing.
According to a Phase IV, a clinical study based on FDA data, 103 (0.74%) out of 13,858 patients reported bronchitis with phentermine use.
Most of them were 50- to 59-year-old females who had been taking the drug for more than a month.
Why does phentermine cause a lump feeling in the throat?
Patients who are put on phentermine treatment sometimes report that they feel like something is blocking their throat.
This feeling of a lump in the throat is termed ‘Globus Pharyngeus.’
Patients who have this complain that they feel something is stuck in their throat.
They may experience a feeling of choking, itchiness, or tightness in the throat or experience symptoms of heartburn.
Scientific evidence to support this claim can be derived from another phase IV clinical study on FDA data, according to which throat tightness is experienced by 12 out of 13,858 people reporting phentermine side effects.
Most were females between 40 and 49 years of age who had been pursuing treatment with phentermine for more than a month.
The occurrence of this side effect is also evident in the user experience.
For instance, ‘Erin’ wrote on the medschat forum that she had been taking phentermine for about two months.
Since then, her symptoms have aggravated from dry mouth and headaches to severe acid reflux, esophageal pain, and a feeling of food stuck in her throat.
A user on justanswer.com shared that he/she has a feeling that something is stuck in their throat, to which Dr. Deborah replied that it might be due to slight swelling in the throat.
Does phentermine dry your mouth?
Yes, phentermine is associated with dry mouth.
Dry mouth is one of the most commonly reported side effects of phentermine that mostly persist throughout the treatment duration for most patients.
According to one survey, 4 out of 5 patients that take phentermine experience this symptom.
However, adequate hydration is believed to relieve it. Thus, it is recommended that phentermine users should consume at least eight glasses of water per day while on prescription.
Also, as a 2013 review reports, sympathomimetic drugs and appetite suppressants such as phentermine may affect the salivary glands.
The review explains that saliva has two components contributed by two independent mechanisms.
One of these is the fluid component that is produced due to parasympathetic stimulation.
And the other is the protein component that is secreted due to sympathetic stimulation.
Since phentermine stimulates the sympathetic nervous system, so it leads to the production of saliva that has a high protein concentration. Saliva that has a more protein component and a less fluid component gives a sensation of dryness to the mouth.
Thus, when phentermine triggers the release of norepinephrine and prevents its reuptake in the brain (to stimulate the sympathetic nervous system), it not only suppresses appetite but also causes dry mouth.
Can phentermine cause a sore throat?
Yes, phentermine may cause a sore throat.
The majority of phentermine users report that they experience dry mouth while on prescription.
Since it is the most commonly reported side effect, it may eventually become a reason for causing sore throat in users as well.
One reason could be that your dry mouth may eventually dry your throat, and drying out of your mucus membranes and surrounding tissue may hurt when you swallow, talk, or otherwise. Your throat may feel rough, scratchy, and painful.
Yet another phase IV clinical study on FDA data revealed that 24 patients suffered from a sore throat out of the 13,858 people who reported different phentermine side effects.
According to the results, 66.67 % of females and 33.33 % of males reported a sore throat, and it was more prevalent in 30 to 39-year-old women.
Does phentermine cause burn mouth syndrome?
Yes, phentermine may cause burning mouth syndrome.
This syndrome is characterized by a burning sensation or pain in your mouth, such as the tongue, cheek, gum, roof of the mouth, lips, or mucous membranes.
The etiology and cause of burning mouth syndrome are not entirely understood yet.
However, as I mentioned above, phentermine affects the salivary glands, which is also why dry mouth is the most commonly reported side effect of phentermine.
In the same way, burning mouth syndrome is also associated with salivary gland dysfunction, so we cannot completely rule out the probability of phentermine causing this disease.
Nonetheless, I could not find any Reddit stories or scientific studies that could hint at its potential to cause this syndrome.
Can I be allergic to phentermine?
Yes, you may get an allergic reaction to phentermine.
An allergic reaction may cause symptoms such as rash, hives, swelling of the face, tongue, or throat, chest tightness, dizziness, and trouble breathing.
An allergy gets triggered when the body recognizes an otherwise harmless substance as a harmful agent.
Thus, it can’t be pre-predicted if you would be allergic to phentermine. However, it may get triggered due to its active or inactive ingredients, such as fillers or dyes.
Rash caused due to phentermine may resolve within 3 to 5 days, but it is better to consult your doctor if you observe symptoms.
Can phentermine cause difficulty swallowing?
Yes, phentermine may cause difficulty swallowing.
As explained in one of the sections above, throat tightness is one of the side effects of phentermine which may make it difficult to swallow food.
You may also find it hard to eat if you have a sore throat or if it is hurting.
All in all, yes, there are reports of phentermine affecting users’ throat and mucus production.
However, this side effect occurs less frequently than its other side effects.
Phentermine throat irritation may be a consequence of dry mouth or an allergic reaction to it. On the other hand, excessive mucus production may occur due to the incidence of bronchitis in the patient.
If you face these symptoms, you should immediately report to your doctor or visit an ENT specialist.
Important Disclaimer: The information contained on MAX HEALTH LIVING is intended for informational and educational purposes only. Any statements made on this website have not been evaluated by the FDA and any information or products discussed are not intended to diagnose, cure, treat, or prevent any disease or illness. Please consult a healthcare practitioner before making changes to your diet or taking supplements that may interfere with medications.
Who We Are
We are a team of fitness, health, and supplement experts, and content creators. Over the past 4 years, we have spent over 123,000 hours researching food supplements, meal shakes, weight loss, and healthy living. Our aim is to educate people about their effects, benefits, and how to achieve a maximum healthy lifestyle. Read more.